Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 44, NWS Gray, ME

June 9, 2011Franklin County, Oxford County, Maine; Coos County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jun 9, 2011, 2:39 PM EDT for Franklin County, Oxford County, Maine; Coos County, New Hampshire. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2011, 2:39 PM EDT (18:39 UTC)
Expired
Jun 9, 2011, 3:15 PM EDT
In force
36 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Franklin County, ME, Oxford County, ME, Coos County, NH

The radar

The Portland,ME radar (KGYX), 103 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 12:06 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:02 PM EDT, 37 minutes earlier.

Area forecast discussion, Jun 9, 2:02 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
202 PM EDT THU JUN 9 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON AND
EVENING...GENERATING STRONG THUNDERSTORMS ACROSS THE AREA. HIGH
PRESSURE WILL MOVE IN FOR FRIDAY. A LOW PRESSURE SYSTEM WILL PASS
NORTH OF THE REGION SATURDAY AND SUNDAY AND WILL BRING
ANOTHER CHANCE OF PRECIPITATION TO THE REGION. HIGH PRESSURE
RETURNS FOR THE FIRST HALF OF THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FRONTAL BOUNDARY OVER SOUTHERN CANADA NOW BEGINNING TO MAKE SOME
PROGRESS SOUTHWARD. STORMS FIRING UP OVER THE CHAMPLAIN VALLEY.
EXPECT STORMS TO BEGIN DEVELOPING OVER THE NEXT TWO HOURS OVER THE
MOUNTAINS OF NEW HAMPSHIRE AND MAINE. STORMS WILL MOVE PRIMARILY
WEST TO EAST AND WILL AFFECT THE COASTAL PLAIN DURING THE LATE
AFTERNOON HOURS. ENTIRE EVENT WILL LIKELY BE OVER FOR OUR CWA BY
8PM OR SOONER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
COOLER AND DRIER AIR FILTERS INTO THE REGION TOMORROW AND TOMORROW
NIGHT AS COLD FRONT CONTINUES TO MOVE OFFSHORE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
LOW PRESSURE SYSTEM DEVELOPS OVER THE GREAT LAKES REGION LATE
FRIDAY NIGHT AND SATURDAY MORNING. THE LOW IS EXPECTED TO TRACK
PARALLEL TO THE SAINT LAWRENCE VALLEY TO THE NORTH OF OUR AREA.
EXPECT THE SYSTEM TO PRODUCE SHOWERS AND THUNDERSTORMS LATE
SATURDAY THROUGH SUNDAY NIGHT. HIGH PRESSURE THEN RETURNS TO THE
REGION THROUGH AT LEAST WEDNESDAY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHORT TERM...PRIMARILY VFR...ALTHOUGH THERE WILL BE BRIEF DROPS IN
VSBY AND CIGS AS THUNDERSTORMS PASS THROUGH THIS AFTERNOON. PATCHY
FOG IS EXPECTED TO DEVELOP LATER TONIGHT AND SOME TAF SITES MAY
SEE VSBYS DROP TO IFR FOR A BRIEF PERIOD.

LONG TERM...MAINLY VFR CONDITIONS.

&&

.MARINE...
SHORT TERM...WINDS AND SEAS SHOULD REMAIN BELOW SCA LEVELS.
HOWEVER...STRONG THUNDERSTORMS WILL MOVE ACROSS THE WATERS THIS
AFTERNOON.

LONG TERM...WINDS AND SEAS TO REMAIN BELOW SCA LEVELS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...POHL
NEAR TERM...POHL
SHORT TERM...POHL
LONG TERM...POHL
AVIATION...POHL
MARINE...POHL
Hazardous weather outlook, Jun 9, 12:22 PM EDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
1222 PM EDT THU JUN 9 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-101630-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1222 PM EDT THU JUN 9 2011

...SEVERE THUNDERSTORM WATCH 450 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-101630-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1222 PM EDT THU JUN 9 2011

...SEVERE THUNDERSTORM WATCH 450 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 9, 9:01 AM EDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
901 AM EDT THU JUN 9 2011

NHZ002-091315-
SOUTHERN COOS-
901 AM EDT THU JUN 9 2011

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 915 AM EDT...

AT 901 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LANCASTER...MOVING EAST AT 40 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND DALTON...
GILMAN...WHITEFIELD...NORTHUMBERLAND...LANCASTER...GUILDHALL...
JEFFERSON...YORK POND AND RANDOLPH THROUGH 915 AM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4442 7173 4443 7169 4448 7164 4450 7159
      4452 7160 4454 7158 4455 7161 4457 7160
      4458 7156 4450 7119 4429 7130 4441 7173

KIMBLE
Special weather statement, Jun 9, 10:04 AM EDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1004 AM EDT THU JUN 9 2011

MEZ007-012-NHZ001-002-091430-
NORTHERN COOS-NORTHERN OXFORD-SOUTHERN COOS-SOUTHERN OXFORD-
1004 AM EDT THU JUN 9 2011

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND COOS COUNTY
THROUGH 1030 AM EDT...

AT 1003 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTH OF STARK...OR ABOUT 14
MILES SOUTH OF COLEBROOK...MOVING EAST AT 60 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STARK...MILLSFIELD...
GROVETON...MOLLIDGEWOCK STATE PARK...MILAN...DUMMER...LAKE UMBAGOG
NATIONAL WILDLIFE REFUGE...ERROL...UPTON AND GRAFTON NOTCH STATE PARK
THROUGH 1030 AM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4486 7149 4484 7078 4473 7076 4479 7061
      4444 7071 4458 7155

KIMBLE
Special weather statement, Jun 9, 10:45 AM EDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1045 AM EDT THU JUN 9 2011

MEZ007-008-012>014-020-021-091530-
ANDROSCOGGIN-KENNEBEC-NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN
FRANKLIN-SOUTHERN OXFORD-SOUTHERN SOMERSET-
1045 AM EDT THU JUN 9 2011

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...SOMERSET COUNTY...OXFORD COUNTY AND FRANKLIN COUNTY THROUGH
1130 AM EDT...

AT 1045 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 4 MILES
NORTH OF ANDOVER TO 3 MILES NORTH OF NEWRY...OR ALONG A LINE
EXTENDING FROM 14 MILES NORTHWEST OF RUMFORD TO 9 MILES NORTH OF
BETHEL...MOVING EAST AT 50 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
AREAS IN AND AROUND NEWRY...HANOVER...BYRON...ANDOVER...MILTON...
ROXBURY...RUMFORD...MEXICO...MOUNT BLUE STATE PARK AND WELD THROUGH
1130 AM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

LAT...LON 4479 6989 4429 6988 4446 7082 4480 7081

KIMBLE
Special weather statement, Jun 9, 12:36 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1236 PM EDT THU JUN 9 2011

MEZ008-009-091715-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
1236 PM EDT THU JUN 9 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 115 PM EDT...

AT 1236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 22 MILES WEST OF ATTEAN...OR ABOUT 11
MILES NORTH OF COBURN GORE...MOVING EAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND JACKMAN...ATTEAN...THE
FORKS...LONG POND AND BRASSUA THROUGH 115 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4567 6985 4529 6993 4539 7065 4543 7065
      4545 7070 4543 7073 4540 7072 4541 7083
      4544 7080 4543 7074 4546 7070 4551 7074
      4561 7066 4568 7056

KIMBLE
Special weather statement, Jun 9, 1:11 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
111 PM EDT THU JUN 9 2011

MEZ009-091745-
CENTRAL SOMERSET-
111 PM EDT THU JUN 9 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 145 PM
EDT...

AT 111 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES NORTHWEST OF THE FORKS...OR
ABOUT 15 MILES SOUTH OF JACKMAN...MOVING EAST AT 45 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND THE FORKS...LAKE MOXIE
AND MOOSEHEAD THROUGH 145 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4566 6973 4565 6969 4558 6970 4554 6977
      4533 6970 4524 6969 4534 7028 4559 7019
      4568 6974

KIMBLE
Special weather statement, Jun 9, 2:06 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
206 PM EDT THU JUN 9 2011

NHZ003-005-007-091915-
NORTHERN GRAFTON-SOUTHERN GRAFTON-SULLIVAN-
INCLUDING THE CITIES OF...LITTLETON...LEBANON...HANOVER...
PLYMOUTH...CLAREMONT...NEWPORT...CHARLESTOWN
206 PM EDT THU JUN 9 2011

SEVERE THUNDERSTORMS IN VERMONT WILL BE MOVING INTO WESTERN NEW
HAMPSHIRE. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. RESIDENTS OF GRAFTON AND SULLIVAN COUNTIES SHOULD
PREPARE FOR THE POTENTIAL FOR SEVERE WEATHER AS EARLY AS 230 PM.
LISTEN FOR LATER STATEMENTS AND WARNINGS AND TAKE ACTION TO
PROTECT LIFE AND PROPERTY IF A WARNING IS ISSUED.

KIMBLE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:14 PM EDTSpecial Weather StatementGYXCumberland46 min
Jun 8, 9:23 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford37 min
Jun 8, 9:25 PM EDTSpecial Weather StatementGYXFranklin50 min
Jun 8, 9:55 PM EDTSpecial Weather StatementGYXOxford35 min
Jun 8, 10:05 PM EDTSpecial Weather StatementGYXOxford25 min
Jun 8, 10:29 PM EDTSpecial Weather StatementGYXWaldo31 min
Jun 8, 11:05 PM EDTSpecial Weather StatementGYXOxford25 min
Jun 9, 12:12 AM EDTSpecial Weather StatementGYXWaldo33 min
Jun 9, 10:04 AM EDTSpecial Weather StatementGYXOxford26 min
Jun 9, 10:06 AM EDTSevere Thunderstorm WarningGYXFranklin, Oxford39 min
Jun 9, 10:45 AM EDTSpecial Weather StatementGYXOxford45 min
Jun 9, 12:36 PM EDTSpecial Weather StatementGYXSomerset39 min
Jun 9, 1:11 PM EDTSpecial Weather StatementGYXSomerset34 min
Jun 9, 3:00 PM EDTSevere Thunderstorm WarningGYXOxford60 min
Jun 9, 3:38 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford, York67 min
Jun 9, 3:46 PM EDTSpecial Marine WarningGYX119 min
Jun 9, 3:56 PM EDTSevere Thunderstorm WarningGYXYork64 min
Jun 9, 4:00 PM EDTSpecial Weather StatementGYXKennebec30 min
Jun 9, 4:05 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Franklin, Kennebec40 min
Jun 9, 4:06 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford54 min
Jun 9, 4:15 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford60 min
Jun 9, 4:24 PM EDTSpecial Weather StatementGYXSomerset66 min
Jun 9, 4:35 PM EDTSevere Thunderstorm WarningGYXCumberland, York40 min
Jun 9, 4:43 PM EDTSevere Thunderstorm WarningGYXSomerset35 min
Jun 9, 4:44 PM EDTSevere Thunderstorm WarningGYXKennebec, Knox, Lincoln, Waldo46 min
Jun 9, 4:55 PM EDTSevere Thunderstorm WarningGYXYork25 min
Jun 9, 5:17 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Kennebec, Knox, Lincoln, Sagadahoc, Waldo43 min
Jun 9, 5:33 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Kennebec42 min
Jun 9, 5:41 PM EDTSpecial Marine WarningGYX49 min
Jun 9, 5:43 PM EDTSpecial Marine WarningGYX92 min
Jun 9, 6:00 PM EDTSpecial Weather StatementGYXLincoln, Waldo45 min
Jun 9, 9:01 AM EDTSpecial Weather StatementGYXCoos14 min
Jun 9, 2:34 PM EDTSevere Thunderstorm WarningGYXGrafton, Merrimack, Sullivan41 min
Jun 9, 3:52 PM EDTSpecial Weather StatementGYXCoos53 min
Jun 9, 7:21 PM EDTSpecial Weather StatementGYXSullivan54 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Severe Thunderstorm Warnings in New Hampshire, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.